Washington, 2017

High Wind in Washington, November 28, 2017

November 28, 2017 · NWS SEW · 1 event in 1 county or zone

High wind occurred on Lopez Island.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

High wind occurred on Lopez Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 28, 3:30 AM PST, 46 minutes earlier.

Area forecast discussion, Nov 28, 3:30 AM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
330 AM PST Tue Nov 28 2017

.SYNOPSIS...A vigorous front will move through the area today
bringing rain and breezy to locally windy conditions. Wednesday will
be relatively dry before another front arrives Thursday. Yet another
front will affect the area Friday night and Saturday. Drier
conditions are possible next week.

&&

.SHORT TERM...Current radar shows rain gradually making its way
eastward over the area in advance of next frontal system to move
through the area. Rain will become more widespread as the system
passes through the area today. Models remain consistent that some
breezy to locally windy conditions are also to be expected with the
passing front...however gradient strength remains an issue as
successive runs continue to come in weaker and weaker. Locations
within the Wind Advisory/High Wind Warning areas still on track to
see some windy conditions...however speeds to justify the High Wind
Warning just are not there...so will opt to downgrade to a Wind
Advisory with morning forecast package. Remaining
headlines...pertaining to winter weather in the Cascades...will
remain in place as models vary little with regards to snowfall
amounts expected there.

Models remain persistent that current system will not dawdle...as
the front moves through the area this morning and afternoon with the
associated upper level trough swinging through late this afternoon
and this evening. This will allow for the next weak upper level
ridge to start impacting W WA by late tonight with generally dry
conditions expected overnight and into Wed. A frontal system is
expected to approach the coast Wed night and making its push inland
Thursday morning. Both GFS and ECMWF move the front through rather
quickly...exiting the area Thursday night...and deteriorating on its
way out. The overnight hours Thursday and Friday morning see drying
and a ridge so flat it might as well be zonal flow...and as such
precip does not really clear out of the area with some lingering
activity expected.

.LONG TERM...Another frontal system and its associated upper level
trough will enter the area by late Friday morning brining precip to
most of the area by Friday afternoon. Here is where the models start
to diverge. While the agree on the approx strength and track of the
system...GFS moves it through the area much slower than the
ECMWF...the former not really ejecting the system out of the area
until Sunday afternoon while the latter anywhere from 6-12 hours
earlier. Beyond that...model solutions converge on an upper level
ridge building over the area bringing what may end up being a dry
period extending beyond the 12-24 hour windows W WA has been getting
here and there between systems...as both solutions show dry
conditions from Monday into at least Wednesday.  SMR

&&

.HYDROLOGY...Minor flooding continues on the White River at the R
Street bridge. Rain today may be enough to drive the Skokomish River
back above flood stage...as such the inherited flood watch remains
in place for Mason county. No other river flooding is expected.
Following the recent heavy rains, the risk of landslides remains
elevated. Burke/SMR

&&

.AVIATION...Strong southerly flow will become westerly behind a
front moving through Western Washington by midday. The upper trough
will quickly follow and shift east of the area later tonight. Air
mass moist at all levels and stable.

Rain is developing across most the area at 3 AM ahead of a front
still offshore. Cigs will generally start off VFR but areas of MVFR
and isolated IFR conditions are expected later this morning into the
early afternoon until the front pushes through. Showers will follow
the front which should pass through Puget Sound by 20z. A mix of VFR
and MVFR cigs will continue into tonight as showers end. The Puget
Sound convergence zone may become active this afternoon and evening,
but is expected to remain north of the KSEA/KBFI terminals.

KSEA...South wind 8-12 kt becoming 12-15 kt with gusts to 25 kt
likely with the frontal passage later this morning. Light rain is
already filling in around the terminal with MVFR cigs possibly late
mid morning to midday as steadier rain falls along the front.
Showers behind the front should end by evening. As the air mass and
residual moisture settles, MVFR is possible later tonight into
Wednesday morning.

&&

.MARINE...A strong front over the coastal waters early this morning
will push through the interior waters by later this morning.
Expect south-southeast gales across most of the coastal and inland
waters through late morning, except Puget Sound. Combined waves
and swell will build to around 18 feet over the coastal waters
tonight and Wednesday. Onshore flow behind the front later this
morning should produce small craft winds across all waters, easing
tonight. Additional weaker fronts will affect the waters Wednesday
night through Saturday.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 10 PM PST this evening for
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Olympics.

     Winter Storm Warning until 10 PM PST this evening for Cascades
     of Whatcom and Skagit Counties.

     Flood Watch through late tonight for Hood Canal Area-Lower
     Chehalis Valley Area-Olympics.

     Wind Advisory until noon PST today for Admiralty Inlet Area-San
     Juan County-Western Skagit County-Western Whatcom County.

     Wind Advisory until 4 PM PST this afternoon for Central Coast-
     North Coast.

PZ...Small Craft Advisory for rough bar until 4 AM PST Wednesday for
     Grays Harbor Bar.

     Small Craft Advisory from 9 AM this morning to 9 PM PST this
     evening for Admiralty Inlet-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-Northern Inland Waters Including The San Juan Islands.

     Gale Warning until 9 AM PST this morning for Admiralty Inlet-
     Central U.S. Waters Strait Of Juan De Fuca-Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-East Entrance U.S. Waters Strait Of
     Juan De Fuca-Northern Inland Waters Including The San Juan
     Islands.

     Small Craft Advisory from 9 AM this morning to 3 AM PST
     Wednesday for Central U.S. Waters Strait Of Juan De Fuca-
     East Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 7 AM this morning to 9 PM PST this
     evening for West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Gale Warning until 7 AM PST this morning for West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 9 PM PST this evening for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, Nov 28, 4:05 AM PST, 11 minutes before
Special Weather Statement
National Weather Service Seattle WA
405 AM PST Tue Nov 28 2017

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-290015-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Olympics-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
East Puget Sound Lowlands-Bellevue and Vicinity-
Seattle and Vicinity-Bremerton and Vicinity-
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
405 AM PST Tue Nov 28 2017

...LANDSLIDE THREAT IN WESTERN WASHINGTON REMAINS ELEVATED...

Over the past few weeks, heavy rainfall brought increased soil
moisture to Western Washington with notable events over the past
week. Additional rainfall through the day today will maintain an
elevated threat of landslides. Additional rainfall expected this week
may also act to trigger a landslide or two.

For more information about current conditions, visit
www.weather.gov/seattle, select Hydrology Information under Rivers
and Lakes, and then scroll down for the link to the landslide
information pages.

For more information on landslides, visit the website for the
Washington State Department of Natural Resources landslide
geologic hazards at: http://bit.ly/2mtA3wn

www.weather.gov/seattle

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, San Juan

When
November 28, 4:16 AM PST to 7:26 AM PST
Where
San Juan forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
48.531, -123.025 (the zone’s center; the record gives no point)

Lopez Island recorded 49 mph sustained wind.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723723.